Inspired by the "how much is to much" discussion, here's my "how few is too few", or sort of.
After switching from Lantus to Levemir and losing about 10kg, I had to lower my insulin doses. Generally, that's very normal since weighing less usually means that you'll need less insulin.
But there are days, like today, I just don't know what is going on.
I used to inject 20-22 units of Lantus. When I switched to Levemir I was advised to plit it 10/10 which worked for a while. At some point during the early phase I even took 14/12. Then, more or less suddenly, it became less and less. At the moment I'm down to 7/2.
On a regular day it's hard to tell if it's too much basal. I can't differ between "too much bolus/wrong carb guessing" and "the right amount of bolus but too much basal". It usually works out but I don't know how much of it is a coincidence.
Today I woke up at 61. So I ate something, and injected my regular 7 units of Levemir. As the day went on, I dropped to 66 and 69 again. Again, I ate something in both cases. 94 was the only number in range I had later. Half an hour ago, I was at 66 AGAIN!
Does that mean 7 is still too much? How is that even possible?
Also, so far I've been eating something every night since I have to be 120+ because even 2-3 units Levemir bring me down to <80 over night.
What is so weird about it is the fact that lowering my doses doesn't seem to change anything. I was at 60 in the morning when I took 9 units, and I'm still at 60 with 2 (variation possible depending on how much/what I ate at night and/or during the night, so it can be 100 but that food-caused).
I know that many diabetics are afraid of lows - I'm someone who is more afraid of high numbers, ketones and purposely leaving out injections. For me it takes a lot to convince myself that it is okay to lower a dose, I always fear I'm taking less than I need.
On the other hand, I'm forced to lower my doses, I don't want to be on the low side too often either!
Any suggestions on a (safe) strategy?
I know that I need SOME insulin but there is not much room for changes left with just 2 units.
Should I take that 1 unit? Leave it off and see where I'll end up? How do I know how few is too few? I know that it is possible to have normal numbers and still lack insulin, and I can't stop "living", meaning that I'm going to have normal meals during the week. I can't have days like today on a regular basis... not eating carbs unless my bg is low.
I was dx 13+ years ago and until now, I've always had higher doses.
I think it's save to say it's not a honeymoon phase.
But what is it?